So, you just started your first month taking birth control — but what’s next? How do you know what to expect? Unfortunately, many hormone-based birth control pills have some negative side effects that just seem to be unavoidable. But, you can rest assured knowing most go away after a few months.
If you’re looking for answers about what to expect when you start taking birth control, look no further. We’ve consulted Dawn Stacey, PhD, LMHC, a doctor and birth control expert, to give us all the details on how to deal. Here are seven things to expect during your first month on birth control.
1. The side effects can be difficult
It is probably obvious (but important to note) that your first month on the pill may not be easy. Birth control comes with a range of side effects, so if you have a rough day during that first month where you really don’t feel well, keep in mind that your body is being filled with hormones outside its normal cycle.
According to Dr. Stacey, there isn’t a one-size-fits all experience with birth control pill side effects. “The most commonly reported side effects when a woman first uses the pill are: bleeding irregularities/spotting, nausea and/or vomiting, headaches and breast tenderness,” she says. “Less commonly reported sides affects are mood changes, bloating, and less sexual desire. For most women, side effects usually go away after three months of continued use.”
Dr. Stacey says women should try and stick through the first three months of a new pill, no matter how challenging. “If after 3 months, side effects are still present, she should talk to her doctor about what she is experiencing and ask her doctor to switch her to a different brand (one that may be less likely to cause her specific side effects),” she says. “The different combination and dosage levels of estrogen and progestin are more likely to cause certain side effects.” If you start a new pill, you may want to give that one three months, as well.
Always remember that the decision to be on the pill is totally up to you. If you truly can’t handle it or simply don’t like the way it makes you feel or act, be sure to talk to your doctor and stop taking it if you don’t feel it’s the best option for you. You can always consult with your doctor about other methods of contraception or other formulas of the pill.
2. You may feel extremely emotional
Mood swings can be pretty common during your first month on birth control, and is often talked about in the context of premenstrual syndrome (PMS), which is a combination of symptoms you can get a week or two before your period. For Sarah Madaus, a freshman at Temple University, starting birth control caused her emotions to run wild. “PMS is normal but mine was extreme,” she says. “It’s leveled out a little bit since the first month, but is definitely more noticeable than others.” However, it’s important to note that the only way for sure to know if the birth control itself is responsible for your mood swings is to stop taking it altogether.
If you’re feeling more or less emotional than usual, Dr. Stacey recommends that you closely monitor your mood changes once starting the pill. “A journal or log book can help with this,” she says. “If this symptom gets worse (i.e., develops into depression) or does not go away after three months, a woman should discuss this with her doctor.” An awareness of the hormonal changes happening in your body is crucial.
3. Nausea is common
If you are feeling overwhelmingly sick for a few consecutive days — don’t fear! Nausea is common, and there are ways to navigate it. For example, Dr. Stacey recommends taking your pill before bed. “A good way to combat nausea is to take the pill before going to sleep,” she tells Her Campus. “This way, most of the nausea will be gone by the morning. If you do vomit after taking a pill, it is important to check with a doctor or pharmacist about whether or not to take an additional one.”
If nausea continues or is extreme, reschedule an appointment with your gynecologist and switch to another pill or birth control method ASAP.
4. You could spot (but you might not)
Irregular bleeding is an extremely common side effect of birth control pills, especially during those first few months. If you find a little bit of blood on a random day you take one of your pills, you most likely have nothing to worry about.
Even so, it’s important to be informed about potential spotting before going on the pill. “There is really nothing that women can do to stop or prevent spotting of bleeding between periods,” Dr. Stacey tells Her Campus. “The best thing is that [they are] educated beforehand that this may be a potential side effect, so [they are] not caught off guard if this happens.” Keep in mind, though, that if bleeding is excessive or seems abnormal to you, you can always ease your mind by checking in with your doctor to make sure everything is okay.
5. Your period doesn’t always come the first day of the sugar pill
When your first day of the placebo pill (also known as the “sugar pill”) comes, especially if you are sexually active, you’re probably eager to get your period. However, if it doesn’t come right on that first day, don’t rush to the pharmacy just yet.
When you’re on the first month of the pill, your body is trying to adjust your normal cycle to the additional hormones entering your system. That said, your period could come as early as the first day of the sugar pill or as late as one of the last days. Chances are, your period will come, and your body is simply adjusting to a new pattern. Your body will settle into a patterned cycle by the third or fourth pack of birth control, but as always, ask your doctor if you have any serious concerns.
6. You’re not 100% protected from pregnancy yet
This one is especially important for sexually active women: Don’t stop using protection your first month on birth control, because you can still get pregnant! Opting for back-up protection (shout out to condoms) is your best — and safest — bet. During your first month, there is still a chance that you ovulated before starting the first pill, so there could still be an egg ready for fertilization. After your first month, the hormones in the active pills should prevent you from ovulating altogether. Always use a backup method, and check out Planned Parenthood for more information about what options are available to you.
7. There are several health benefits to starting the pill
While you are definitely going to experience some side effects on the pill, you can ease your mind by knowing you will also experience some health benefits. “There are many health benefits of the pill — ranging from reducing your chances of ovarian, endometrial, and colon cancer to regulating cycles, reducing unwanted hair growth and acne,” Dr. Stacey tells Her Campus. She adds that the pill is typically a very safe birth control option, and no other prescription drug has been more studied or researched.
Birth control pills almost always come with varying side effects — especially during that first month. However, if you believe starting birth control is a good option for you, you can always try out several different options until you find a pill or method that works best for you. It may be difficult at the time, but the end result is far worth it — and you can always consult a doctor to help guide you through the process.
Sarah Madaus, Temple University